Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 98, NWS Sioux Falls, SD

May 19, 2022Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2022, 11:33 PM CDT for Ida County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 11:33 PM CDT (04:33 UTC)
Expired
May 20, 2022, 12:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ida County, IA

The radar

The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:49 PM CDTHAIL 12 Ese Ida Grove, IAREPORT RECEIVED VIA SOCIAL MEDIA WITH PICTURE SHOWING 1 INCH HAIL ON A RULER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 8:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KFSD 200433
SVRFSD
IAC093-200500-
/O.NEW.KFSD.SV.W.0098.220520T0433Z-220520T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1133 PM CDT Thu May 19 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Ida County in west central Iowa...

* Until midnight CDT.

* At 1133 PM CDT, a severe thunderstorm was located near Danbury, or
  12 miles southwest of Ida Grove, moving northeast at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Ida Grove around 1150 PM CDT.

Other locations in the path of this severe thunderstorm include
Arthur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 9567 4245 9533 4238 9532 4221 9533
      4221 9567
TIME...MOT...LOC 0433Z 243DEG 42KT 4221 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

APT
2 follow-up statements
842 
WWUS53 KFSD 200453
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1153 PM CDT Thu May 19 2022

IAC093-200500-
/O.CON.KFSD.SV.W.0098.000000T0000Z-220520T0500Z/
Ida IA-
1153 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN IDA COUNTY...

At 1153 PM CDT, a severe thunderstorm was located over Arthur, or 7
miles east of Ida Grove, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Ida County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 9546 4245 9533 4238 9532 4230 9532
      4228 9545
TIME...MOT...LOC 0453Z 243DEG 42KT 4232 9534 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

APT
212 
WWUS53 KFSD 200456
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1156 PM CDT Thu May 19 2022

IAC093-200506-
/O.EXP.KFSD.SV.W.0098.000000T0000Z-220520T0500Z/
Ida IA-
1156 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Iowa.

LAT...LON 4234 9546 4245 9533 4238 9532 4230 9532
      4228 9545
TIME...MOT...LOC 0456Z 243DEG 42KT 4233 9531 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:47 PM CDT, 46 minutes earlier.

Area forecast discussion, May 19, 10:47 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1047 PM CDT Thu May 19 2022

.SHORT TERM...(This Evening through Friday)
Issued at 239 PM CDT Thu May 19 2022

KEY MESSAGES:
1. Hot and windy conditions this afternoon.
2. Still very conditional risk for convection later today.
3. Brief strong winds in the post-frontal regime this evening.
4. Cooler than normal, but mostly dry this weekend.
5. Still cooler than normal, with scattered rain next week.

THIS AFTERNOON: Surface analysis this afternoon places warm front
just on the edge of the CWA stretching NW to SE along the Buffalo
Ridge of SW Minnesota into north central Iowa.  Within this
corridor, and enhanced area of MLCAPE approaching 2000 J/KG persists
with 0-6KM shear 40-50 knots, and 0-1 helicity over 300 m2/s2. Deep
mixing suggested by the HRRR/RAP has come to fruition to the south
and southwest of the boundary, with meaningful boundary layer
moisture of 60 dew points just skirting along the southern edges of
the CWA from Ida Grove to Estherville.  Further west, dew points
have fallen into the lower 50s in most locations.

The greatest indications of where convection may try to develop will
be focused along the warm front in south central Minnesota, where
the strongest surface convergence exists.  WoFs data indicates the
greatest vertical motion potential exists just on the edge of
Cottonwood, Jackson, and Emmet counties within the next 1-2 hours.
Hail, damaging winds and a tornadic threat will be present in this
area, but that may likely end up east of the forecast area.

Elsewhere, have strayed away from any of the NAM clusters and NAM
related CAMS, which continue to significantly overplay boundary
layer moisture this afternoon. That said, it will be possible to see
isolated to scattered shower/storm development from Spencer
southwest towards Sioux City by late afternoon as convective temps
are met.  The result of the warm and dry boundary layer however is a
thin CAPE profile with high-based inverted V soundings.  Suggesting
at least some potential for localized strong winds in any robust
collapsing storm. Hail does not seem to be a risk with this
activity.

THIS EVENING/OVERNIGHT:  Our greatest potential for convection will
come as a strong frontal boundary surges southeast this evening.
Again, convection may struggle on this boundary given poor boundary
layer moisture. However, best surface convergence will be
maximized over NE Nebraska and adjacent areas of Iowa after 00Z,
potentially sparking a thin line of convection on the advancing
front. Again, CAPE is very thin, minimizing hail potential and
leading to localized strong winds, if any line can develop. DCAPE
is upwards of 1000-1200 J/KG. Convective development is certainly
not guaranteed. Further northwest, mid-lvl frontogenesis will
develop producing a narrow corridor of showers, and arrival of
broad mid-lvl forcing could spark additional showers and isolated
thunder further east into the overnight. Lift along the mid-lvl
frontal zone is maximized from mid- evening through early Friday
morning, but this precipitation area will be fighting an
increasing low- lvl dry layer which could lead to a more
impressive radar display than reality.

There will also be a small concern for a brief period of 30-45 mph
winds in the post frontal airmass this evening. Observations over
western SD have shown near advisory criteria at times this
afternoon. Have trended the forecast towards the highest mixing
models which bring a brief period of near advisory conditions. Due
to the short duration in winds, will opt for no advisory.

FRIDAY: Temperatures with quite a bit of cloud cover will remain
in place on Friday. Highs mix up into the 60s in most locations,
with wind gusts in the 20 to 30 mph range in the afternoon.

.LONG TERM...(Friday Night through Thursday)
Issued at 239 PM CDT Thu May 19 2022

SATURDAY-SUNDAY: Really no major changes made to the weekend
forecast.  The region will be under the influence of a deep upper
trough over central North America.   At the surface, high pressure
slides through the Northern Plains keeping temperatures 5 to 10
degrees below normal both Saturday and Sunday. Winds weaken Saturday
night, and could produce favorable radiational cooling conditions IF
we are able to shed the lingering low-mid lvl cloud cover.  Will
continue to advertise a risk of frost in most areas.

MONDAY-THURSDAY: There is more confidence in a mid-lvl trough
passing through the region late Monday into Tuesday.  Moisture will
slowly advect northward, but instability is going to be lacking. The
result will be passing showers through the Tri-State area into
Tuesday.  The northern US will be stuck in a bit of northwestern
flow into the middle of next week.  This general leads to minimal
severe weather risks and near to slightly cooler than normal
temperatures.  Some signs in medium to long range models that a
warmup will return for the end of next week to next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1037 PM CDT Thu May 19 2022

Isolated thunderstorms over northwestern IA will exit the area
around 06Z, though scattered showers over central and eastern SD
will continue through the late night hours. West/northwesterly winds
will be light overnight, then increase on Friday morning, gusting
25 to 30 kts into the afternoon. Winds will then decrease on
Friday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, May 19, 8:05 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
805 AM CDT Thu May 19 2022

SDZ038-039-050-052>054-057>061-063>065-068-069-201315-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
805 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Gusty west to northwest winds are expected late this afternoon.
Gusts up to 45 mph may be possible through midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost may be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ090-201315-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-
805 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may be possible late this
afternoon across portions of north central and northwestern Iowa.
Large hail up to half dollar size and damaging winds to 60 mph
can be expected with any storm that forms.

As a cold front arrives late Thursday evening, additional
thunderstorms may develop along and east of a line from Sioux City
to Spencer. These storms could also produce half dollar size hail
and 60 mph winds. The greatest risk for storms will fall between 8
pm and 11pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost may be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5-11 pm.

IAZ001-012-MNZ071-072-080-081-089-097-098-NEZ013-014-SDZ040-055-
056-062-066-067-070-071-201315-
Lyon-Sioux-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Dixon-
Dakota-Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union-
805 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hot and breezy conditions are expected to develop by Thursday
afternoon. As a cold front moves in from the west, there is a risk
for an isolated thunderstorm to develop in the evening. Any
thunderstorm that develops could produce marginally severe winds
of 60 mph, and small hail.

Gusty winds are expected Thursday evening and continue into the
overnight hours, with winds up to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost is possible Saturday night as temperatures fall into
the middle 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.